Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Spotting with pill before wedding

31 December, 2018

Question:

I’m engaged and my kallah just started taking loestrin fe a week ago She’s getting spotting and we’re worried she’ll be a nidda by the wedding which is in 5 weeks.

Any help you can give?


Answer:

Mazal tov on your upcoming marriage!

In general we recommend that a kallah who wishes to take birth control pills to regulate her cycle should start three months before the wedding, since staining is common during the first three cycles as her body adjusts to the hormones. This is especially true with low dose pills such as Loestrin, which frequently cause staining issues.

We suggest returning to the physician who prescribed the medication to see what adjustments can be made at the moment. If your kallah is only using the pills to prevent chuppat niddah, it might be best to stop the medication in about two weeks and just go with the natural cycle. If she plans on continuing the pills for birth control after the wedding, then another formulation might be preferable at this point. She should make sure her physician understands the implications of staining. She can show him or her the relevant articles about staining and manipulating one's cycle before the wedding on our Jewish Women's Health website. Until she goes to her doctor, she should continue taking the pills normally.

During the seven clean days, she can consider taking bioflavonoids (1000 mg 3x/day) to help reduce any spotting. In addition she may reduce the number of bedikot to the hefsek taharah and one bedikah each on days 1, 7, and one of the intermediate clean days. It is important to remember that not all staining will invalidate the clean days, and she should be in touch with a halachic authority should she find any staining during the clean days. See our article on stains for more details.

We hope these steps will help her successfully complete the clean days, but sometimes a chuppat niddah is unavoidable. It is important to keep in perspective that a somewhat challenging beginning will not overshadow a lifetime of happiness together.

Please feel free to get back to us with any further questions.

B'hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.